Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Aberdeen, SD

June 22, 2002Faulk County, Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2002, 4:47 AM CDT for Faulk County, Hand County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2002, 4:47 AM CDT (09:47 UTC)
Expired
Jun 22, 2002, 5:30 AM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Faulk County, SD, Hand County, SD

The radar

The Aberdeen radar (KABR), 79 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2095 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 220947
SVRABR
SDC049-059-221030-
/NEW.KABR.SV.W.0073.220945-221030/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
445 AM CDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAND COUNTY IN CENTRAL SOUTH DAKOTA
  EASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 530 AM CDT

* AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF POLO...OR ABOUT 17 MILES SOUTH
  OF FAULKTON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORIENT AROUND 455 AM CDT
  MIRANDA AROUND 510 AM CDT
  DEVOE AROUND 525 AM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4486 9930 4474 9911 4501 9873 4514 9894

PARKIN/KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:20 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 22, 3:20 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
320 AM CDT SAT JUN 22 2002

MAIN FORECAST CHALLENGE IS THUNDERSTORM CHANCES THROUGHOUT THE
FORECAST PERIOD. A FEW WEAK STORMS HAD DEVELOPED IN THE FAR SOUTHERN
CWA AS OF 08Z...WHICH APPEAR TO BE RIGHT ALONG THE WARM FRONT. THIS
IS ALSO RIGHT ALONG THE +12 700MB TEMP LINE...WHICH MAY BE WHY THEY
DO NOT SEEM TO BE DOING MUCH AT THIS TIME. WILL GO AHEAD AND MENTION
SOME EARLY MORNING THUNDER IN THE SOUTHERN ZONE GROUPING...BUT DO
NOT EXPECT THEM TO MAKE IT MUCH FARTHER NORTH AS THE CAP BEGINS TO
INCREASE DURING THE DAY. THIS CAP THEN BECOMES PRETTY STRONG OVER
MOST OF THE CWA (+12 OR HIGHER) THROUGH SUNDAY NIGHT. THE EXCEPTION
WILL BE THE FAR NORTHWEST WHERE THE CAP BEGINS TO WEAKEN AHEAD OF AN
UPPER WAVE MOVING INTO THE REGION LATER TONIGHT. WILL GO WITH A
SMALL POP IN THAT AREA FOR TONIGHT AND SUNDAY...BUT NO POPS ANYWHERE
ELSE UNTIL SUNDAY NIGHT WHEN THE WAVE PUSHES FAR ENOUGH EAST TO
ALLOW THE CAP TO WEAKEN OVER THE REST OF THE CWA. AN UPPER LEVEL
HIGH BEGINS TO PUSH NORTHWARD FROM THE SOUTHERN PLAINS ON
MONDAY...WITH A WEAK SURFACE PATTERN SETTING UP. NO SIGNIFICANT
ENERGY OR SURFACE FEATURE AROUND...SO WILL KEEP DRY. TEMPERATURES
WILL BE WARM TODAY AS H85 TEMPS RISE ABOVE 20 DEGREES ALL
AREAS...ALTHOUGH THERE WILL BE AN ABUNDANCE OF CLOUDS AROUND AS
WELL. WILL STICK CLOSE TO MET GUIDANCE. THE REST OF THE WEEKEND WILL
BE WARM AS WELL...BUT TODAY SHOULD BE THE WARMEST. NO CHANGES MADE
TO THE EXTENDED ATTM.

.ABR...NONE

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:04 PM CDTSevere Thunderstorm WarningABRHughes, Stanley56 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.